Texas, 2013High Wind in Texas, December 21, 2013
December 21, 2013 · NWS MAF · 3 events in 2 counties and zones
Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of West Texas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 4:07 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 21, 4:07 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CST Sat Dec 21 2013
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Low clouds and fog will be swept eastward early this morning as
westerly winds begin to increase at the base of a passing upper
trough. Sustained winds of 25 to 35kt will be common at all TAF
sites by 21/18Z, then last through the afternoon. Clouds will
redevelop under the trough, but any ceilings will be VFR like the
rest of the forecast period. 67
&&
.PREV DISCUSSION... /ISSUED 356 AM CST Sat Dec 21 2013/
Numerous showers and a few thunderstorms were still occurring
across the eastern Permian Basin early this morning. Elsewhere,
shower activity was more scattered. It is also cold enough this
morning for the rain to change over the snow in the Guadalupe
Mountains above about 5000 ft. We could see a couple of inches of
snow in the peaks before precipitation ends later this morning.
The upper low that brought widespread rainfall totals over 1" in
the past 24 hrs is beginning to lift north over the El Paso area.
Dry air is filling in and spreading north on the south side of the
upper low. This will end most of the precipitation except near and
just north of the low. Will carry a rain/snow mix today for the
Guadalupe Mountains and just showers for SE NM as temps should
remain too warm there for any frozen precip. It is not out of the
question to see a little snow mix in around Tatum or Artesia, but
think the chance is too small to mention in the forecast.
Winds will also be on the increase today as an upper jet and a tight
pressure gradient develops on the southern side of the upper low.
Models indicate 40-50 kt sustained westerly winds over the Guadalupe
and Davis Mountains today. Stronger winds are already beginning to
develop this morning so will begin the High Wind Warning with this
forecast issuance and keep the same locations. Strong winds will
also overspread the plains later this morning so have issued a
Wind Advisory for areas west of a line from Hobbs to Midland to
Sanderson. Winds should greatly diminish around sunset in the
plains as the sfc pressure gradient relaxes. Stronger winds may
persist in the mountains until around midnight before decreasing.
Temperatures will be tricky today with the westerly downsloping
winds fighting lower thicknesses and clouds. Have gone with a blend
of the lower MAV/ECS and the higher MET for todays highs. A cold
front will cross the region tonight with colder, but calmer
conditions expected for Sunday. Temperatures will moderate Monday
and Tuesday before another front moves through Christmas Day. This
will keep temperatures below normal through the end of the week with
dry conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 53 31 43 27 / 20 0 0 0
BIG SPRING TX 56 33 45 27 / 20 10 0 0
CARLSBAD NM 52 35 43 24 / 30 0 0 0
DRYDEN TX 64 41 57 32 / 10 0 0 0
FORT STOCKTON TX 59 38 49 30 / 10 0 0 0
GUADALUPE PASS TX 41 30 41 30 / 30 0 0 0
HOBBS NM 49 28 43 24 / 30 10 10 0
MARFA TX 48 29 48 19 / 10 0 0 0
MIDLAND INTL AIRPORT TX 55 32 44 26 / 10 0 0 0
ODESSA TX 56 32 44 27 / 10 0 0 0
WINK TX 56 34 46 26 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY from 8 AM this morning to 5 PM MST this afternoon
FOR THE FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Southern Lea County.
HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
TX...WIND ADVISORY from 9 AM this morning to 6 PM CST this evening
FOR THE FOLLOWING ZONES... Andrews...Big Bend Area...
Crane...Ector...Loving...Marfa Plateau...Midland...Pecos...
Reeves County and Upper Trans Pecos...Terrell...Upton...
Ward...Winkler.
HIGH WIND WARNING until Midnight CST /11 PM MST/ tonight FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains...Van Horn and Highway 54 Corridor.
&&
67/29Hazardous weather outlook, Dec 21, 2:47 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CST SAT DEC 21 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
347 AM CST SAT DEC 21 2013 /247 AM MST SAT DEC 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WESTERLY WINDS OF 40 TO 50 MPH ARE EXPECTED IN THE GUADALUPE AND
DAVIS MOUNTAINS TODAY, ALONG WITH GUSTS AS HIGH AS 75 MPH. SOME OF
THESE STRONGER WINDS WILL ALSO AFFECT THE VAN HORN AND HIGHWAY 54
CORRIDOR. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THESE AREAS
TODAY AND INTO THIS EVENING.
WESTERLY WINDS OF AT LEAST 25 TO 35 MPH, AND GUSTS AS HIGH AS 50
MPH, WILL BE POSSIBLE FOR ALL LOCATIONS ALONG AND WEST OF A HOBBS
TO MIDLAND TO SHEFFIELD TO SANDERSON LINE FROM THIS MORNING
THROUGH THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- December 21, 6:54 AM MST to 11:22 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
Strong westerly winds raked the Guadalupe Mountains through much of the day.
High Wind, Davis / Apache Mountains Area
- When
- December 21, 9:45 AM CST to 12:50 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- State Official
High winds occurred at McDonald Observatory.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 21, 5:00 PM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481865, 481864, 481863.